You probably already know what constipation feels like: cramping, a sense of fullness in the belly, rectal pain and not having a bowel movement for two or three days when you normally go like clockwork.
One common side effect of chemotherapy is constipation, though the symptoms may appear more vague, including a decrease in appetite or a general not-well feeling.
If you’re experiencing chemo-related constipation, these tips will help you move things along:
- Drink more fluids to prevent dehydration. Down eight to 12 glasses a day of fruit-infused water, prune or apple juice and warm liquids, such as herbal tea.
- Include more high-fiber foods in your diet. Eat whole-grain breads, cereals and pastas; beans; vegetables; raw fruits (or cooked with the skin on); dates; apricots; popcorn, sweet potatoes and nuts. Fiber absorbs a lot of water in the bowels, which makes stools softer and easier to pass. Aim for 14 grams of fiber for every 1,000 calories in your daily diet. Note, however, that if you’re very constipated, fiber can make things worse, so remember to drink more fluids. And go slow. If you suddenly increase your fiber intake by large amounts, it can lead to bloating and gas.
- Avoid foods that may cause constipation, including alcohol, bananas, cheese, meat and eggs.
- Caffeine is known to contribute to constipation, so drink it in moderation.
- Get some exercise, which stimulates your digestive and elimination systems. You don’t have to hit the gym for a cross-training session; a short walk may be enough to do the trick.
- Try a stool softener, such as Colace, if your stools are very hard.
- Consider acupuncture. Researchers are studying how effective this alternative treatment is on constipation, but it may be useful.
- Keep track of your bowel movements so you can learn which lifestyle measures work best.
If your doctor gives you instructions or medicines to treat constipation, follow those. And don’t use laxatives or synthetic fiber—Benefiber, Citrucel, FiberCon, Metamucil or Perdiem—without first talking to your physician.